Oral Acute Toxicity of Acetaminophen in Nigerian Local Dogs
NWAGBO Ambrose N1, ONYEYILI Patrick A2, ABENGA Jerry N1 and NWANKWO Henry C2*
1Department of Veterinary Pathology, University of Agriculture, Makurdi, Benue State, Nigeria
2Department of Veterinary Pharmacology and Toxicology, University of Agriculture, Makurdi, Benue State, Nigeria
*Corresponding Author: NWANKWO Henry C, Department of Veterinary Pharmacology and Toxicology, University of Agriculture, Makurdi, Benue State, Nigeria.
June 13, 2022; Published:
Acetaminophen is the most commonly used analgesic and antipyretic agent throughout the world. In Nigeria with large dog population it is used to control pain in veterinary clinics. This study is aimed at determining the acute toxicity of acetaminophen in Nigerian local dogs. Three dogs were used for the study using the up and down method. Blood samples were collected prior to acetaminophen administration orally and at day 14 post-administration. The blood was used for haematology and serum biochemistry. Post mortem was performed on the dead dog and tissue samples obtained for histo-pathological examination. The dog treated with acetaminophen (1000 mg/kg) died within 24 ± 3.5 hours, while those treated with 500 mg/kg survived. The oral median lethal dose (LD50) was calculated to be 629.96- mg/kg indicating moderate toxicity. The haematological (RBC, PVC and Hb) values obtained pre-treatment were higher than those obtained post-treatment. Elevated biochemical (liver enzymes, BUN and creatinine) values were obtained post-treatment compared to the values obtained pre-treatment. Histopathological lesions occurred in the liver, kidney and intestine of the dead dog. The presence of anaemia, elevated liver enzymes, increased BUN and creatinine, and lesions in organs and tissues is suggestive of generalized toxicity.
Keywords: Toxicity; Acetaminophen; Dog; Haematology; Histology
- Budnitz DS., et al. “Emergency Department Visit for Overdose of acetaminophen containing products”. Academy of Management Journal 40 (2011): 585-592.
- Manthripogada AD., et al. “Characterization of acetaminophen overdose related emergency department visits and hospitalization in the United States”. Pharmacoepidemoil 20 (2011): 819-826.
- Bunchortavakul C and Reddy KR. “Acetaminophen related hepatotoxicity”. Clinical Liver Disease 17 (2013): 587-607.
- Jozwiak-Bebenista M and Nowak JZ. “Paracetamol: mechanism of action, applications and safety concern”. Acta Poliniae Pharmaceutica1 (2014): 11-23.
- Davidson DG and Eastarm WN. “Acute liver necrosis following overdose of acetaminophen”. The BMJ 55 (1966): 497-499.
- Boyd EM and Hogan SE. “The chronic oral toxicity of paracetamol at the range of the LD50 (100 days) in albino rats”. Canadian Journal of Physiology and Pharmacology 46 (1968): 239-245.
- Black M. “Acetaminophen hepatotoxicity”. Gastroenterology 78 (1980): 382-392.
- Daly FF., et al. “Guidelines for management of paracetamol poisoning in Australia and New Zealand explanation and elaboration. A census statement from clinical toxicology consulting to the Australian poison information centre”. The Medical Journal of Australia 188 (2008): 296-301.
- Eric Y., et al. “Acetaminophen induced hepatotoxicity. A comprehensive update”. Journal of Clinical and Translational Hepatology 4 (2016): 131-142.
- Dixon WJ. “Staircase Bioassay: The up and down method”. Neuroscience and Biobehavioral Reviews 15 (1991): 47-50.
- Saganuwan AS., et al. “Comparative toxicogical effects of orally and intraperitoneally administered aqueous extract of Abrus precatorius leaf in Mus musculus”. Herba Polonica Journal 57 (2011): 33-45.
- Reitman S and Frankel S. “A colorimeter method for the determination of serum glutamic oxaloacetic acid and glutamic pyruvate transaminase”. American Journal of Clinical Pathology 28 (1957): 56-63.
- Babson LA., et al. “In vitro determination of alkaline phosphatase in serum or plasma”. Clinical Chemistry 12 (1966): 482-490.
- Tietz NW. “Fundamentals of clinical chemistry with clinical correlation. 1st edition”. Balliare Tindall, LTD, London 2334.
- Bishop MI. “Clinical chemistry: Priciples and correlations. 2nd edition”. J.B. Lippincott and Company, Philadelphia (1992): 144.
- Fawcett JK and Scott JE. “Serum urea determination (urease-Berthelot reaction)”. Journal of Clinical Pathology 13 (1960): 156.
- Luna GH. “Manual of the histologic staining method of Armed Forces Institute of Pathology, 35th edition”. McGraw-Hill Book Company, New York (1960): 46.
- Steel RG and Torrie HH. “Principles and Procedures of statistics, 2nd edition”. McGraw-Hill Inc., New York (1980): 10-87.
- Clarke CG and Clarke MI. “Veterinary Toxicology. 1st edition”. Balliare Tindall, LTD, London (1977): 10-20.
- Brown BA. “Hematology Principles and Procedures. 2nd edition”. Lea and Febegar, Philadelphia (1976): 56-81.
- Pathan MM., et al. “Hepatoprotective activity of Maytenus emarginata against paracetamol induced liver injury in male Waster rats”. International Journal of Pharmacy and Pharmaceutical Sciences 6 (2014): 320-325.
- Traynor J., et al. “How to measure renal function in clinical practice”. The BMJ 333 (2006): 733-737.
- Tilkian SM., et al. “Routine multisystem screening test. 2nd edition”. Mosby Company, St. Loius (1979): 20-80.
- Kaplan LA., et al. “Clinical chemistry interpretation and Techniques. 3rd edition”. Lea Febiger, Philadelphia (1988): 136-146.
- Ghanem CL., et al. “Acetaminophen from liver to brain: New insights into drug pharmacological action and toxicity”. Pharmacological Reviews 109 (2016): 119-131.